Alert archive / New York / Areal Flood Advisories in 2014

Areal Flood Advisory 4, NWS Buffalo, NY

May 13, 2014Cattaraugus County, Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this areal flood advisory at May 13, 2014, 6:47 AM EDT for Cattaraugus County, Chautauqua County, Erie County, New York. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 13, 2014, 6:47 AM EDT (10:47 UTC)
Expired
May 13, 2014, 9:45 AM EDT
In force
3 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon

Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 60 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 10.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood advisory went out at May 13, 4:21 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, May 13, 4:21 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
421 AM EDT TUE MAY 13 2014

.SYNOPSIS...
WARM AIR WILL SLOWLY PUSH NORTHWARD ACROSS THE EASTERN GREAT LAKES
REGION TODAY AND WEDNESDAY. THIS WARMTH ALONG WITH BUILDING HUMIDITY
WILL BRING AN UNSTABLE ENVIRONMENT...ONE THAT WILL SUPPORT SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH WEDNESDAY NIGHT.
A COLD FRONT WILL THEN CROSS THE REGION LATER THURSDAY AND EARLY
FRIDAY WITH LIKELY SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY
BRING DOWNPOURS.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS MORNING REGIONAL RADARS DISPLAY SHOWERS AND THUNDERSTORMS
INCREASING IN COVERAGE AREA...ARCING FROM THE UPPER GREAT LAKES SE
ACROSS LAKE ERIE AND INTO WESTERN NEW YORK AND WESTERN PA. THIS
ELEVATED ACTIVITY NORTH OF WARM FRONT IS MAKING SLOW PROGRESSION
EASTWARD...AS A FRONTAL BOUNDARY HAS PRETTY MUCH STALLED ACROSS THE
UPPER GREAT LAKES AND WNY THIS MORNING. THIS ACTIVITY WILL WEAKEN
BETWEEN 11 AND 13Z WITH THE RISING SUN AND INCREASE DAYTIME
MIXING.

ELSEWHERE A FEW SCATTERED AND LIGHTER SHOWERS ARE PASSING ALONG
EASTERN LAKE ONTARIO AND SURROUNDING INLAND AREAS. THIS ACTIVITY
WILL LIKELY BE ADVANCING EASTWARD OUT OF THE CWA BY MID MORNING.

SHOWERS AND THUNDERSTORMS WILL LIKELY DIMINISH MID MORNING BEFORE
DAYTIME INSTABILITY AND AFTERNOON HEATING AGAIN REGENERATE  SHOWERS
AND THUNDERSTORMS. ADDED LIFT FROM ANY LAKE BREEZE BOUNDARIES WILL
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. WITHOUT
ANY UPPER LEVEL TRIGGER WITHIN A BUILDING RIDGE IT WILL BE HARD TO
TIME/PLACE SUCH ACTIVITY AND FOR NOW WILL MAINTAIN CHANCE POPS.

TEMPERATURES ALOFT AT 850 HPA CLIMB TOWARDS +13 TO 16C DURING THE
AFTERNOON. THIS WARMING ALOFT WILL SUPPORT HIGHS TODAY IN THE UPPER
70S AND LOWER 80S.

TONIGHT CONVECTION WILL WANE SOME WITH THE LOSS OF DAYTIME HEATING.
THE WARM FRONT WILL NOW BE EDGING OVER LAKE ONTARIO AND THE NORTH
COUNTRY. SHOWERS AND THUNDERSTORMS MAY AGAIN REGENERATE NEAR THE
VICINITY OF THIS BOUNDARY OVERNIGHT. CANNOT RULE OUT A SHOWER OR
THUNDERSTORM JUST ABOUT ANYWHERE OVERNIGHT AS INSTABILITY WILL
REMAIN AND A THETA-E RIDGE AXIS CENTERED OVER THE REGION. PWATS WILL
REMAIN AROUND 1.5 INCHES OVERNIGHT. LATE OVERNIGHT A COLD FRONT FROM
THE WEST WILL NEAR WNY...AND AGAIN BRING AN INCREASE IN CHANCES FOR
SHOWERS AND THUNDERSTORMS.

TONIGHT WITHIN THE WARM SECTOR OF A STORM SYSTEM OUR REGION WILL
REMAIN MILD...WITH OVERNIGHT LOWS RANGING FROM THE UPPER 50S TO
LOWER 60S ACROSS THE REGION. THESE OVERNIGHT LOWS WILL BE SOME 10
DEGREES ABOVE NORMAL.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
THE HIGHLY AMPLIFIED UPPER LEVEL FLOW WILL REMAIN ONLY SLOWLY
PROGRESSIVE DURING THE PERIOD...AS THE RIDGE AXIS OVER THE REGION
GRUDGINGLY MOVES TO NEW ENGLAND BY THURSDAY. THIS WILL ALLOW DEEP
TROUGHING...NOW OVER THE CENTRAL ROCKIES AND NORTHERN HIGH PLAINS...
TO ADVANCE INTO THE UPPER MISSISSIPPI VALLEY.

A SURFACE COLD FRONT WILL AND THEN TRY TO PUSH INTO THE REGION
DURING THE DAY WEDNESDAY. HOWEVER...A SURFACE WAVE DEVELOPING ALONG
THE TRAILING FRONT IN THE NORTHERN OHIO VALLEY BY WEDNESDAY NIGHT
WILL CAUSE THE FRONT TO STALL ACROSS THE REGION...PROBABLY ACROSS
WESTERN NEW YORK. THE FRONTAL BOUNDARY WILL THEN BECOME
QUASI-STATIONARY ACROSS THE REGION DURING THE WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT TIME FRAME...BEFORE EVENTUALLY PUSHING ACROSS
THE REGION DURING FRIDAY. LATEST MODEL GUIDANCE SUGGESTING THAT THIS
BOUNDARY WILL BECOME THE FOCUS WIDESPREAD CONVECTION...AS A FEED OF
MOIST SOUTHERLY UNSTABLE AIR FEEDS ALONG IT. THIS PATTERN COULD
PRODUCE LOCALLY HEAVY RAINFALL AND POSE A FLASH FLOODING
RISK...DEPENDING ON THE AREAL COVERAGE OF THE STORMS. THUNDERSTORMS
WOULD BE SLOW MOVING...AND HAVE THE POTENTIAL TO TRAIN ALONG THE
BOUNDARY. WILL MAINTAIN A MENTION OF THIS POTENTIAL IN THE HWO
PRODUCT.

TEMPERATURES THROUGH THE PERIOD WILL LARGELY DEPEND ON THE POSITION
OF THE FRONT. THE EXPECTATION IS THAT WITH THE SLOWER FRONTAL
MOVEMENT THAT TEMPERATURES SHOULD BE ON THE WARM SIDE BOTH WEDNESDAY
AND THURSDAY...LIKELY IN THE 70S...ALTHOUGH IF THE FRONT CAN PUSH
FAR ENOUGH TO THE EAST INTO THE REGION PORTIONS OF WESTERN NEW YORK
MAY REMAIN IN THE 50S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE COOLER TEMPERATURES WILL CONTINUE TO BE THE MAIN STORY THROUGH
MUCH OF THE LONG TERM PERIOD...AS LONGWAVE TROUGH SLOWLY TRANSLATES
ACROSS THE REGION. THE TREND DURING THE PERIOD WILL BE TOWARD DRIER
WEATHER...ALTHOUGH THE COLD POCKET ALOFT WITHIN THE CYCLONIC FLOW
WILL POTENTIALLY SUPPORT A DIURNALLY DRIVEN SHOWERS FRIDAY AND
SATURDAY. IF SKIES ARE ABLE TO CLEAR OUT AT NIGHT...FROST WILL BE A
CONCERN OVER THE NORMALLY COLDER LOCATIONS. THIS PATTERN LOOKS TO
RELAX LATE IN THE WEEKEND AND EARLY NEXT WEEK...AS MORE ENERGETIC
WESTERLIES IN THE WESTERN STATES DISLODGE OUR TROUGH. THIS WILL
RESULT IN IMPROVING CONDITIONS SUNDAY AND MONDAY. TEMPERATURES
SHOULD MODERATE CONSIDERABLY IN THE SUNDAY AND MONDAY PERIOD AS THE
TROUGH WEAKENS.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
AT THE 06Z TAF ISSUANCE VFR FLIGHT CONDITIONS WERE FOUND ACROSS THE
REGION. THROUGH THE TAF CYCLE EXPECT LARGELY VFR FLIGHT
CONDITIONS...WITH JUST LOCAL AND BRIEF REDUCTIONS TO MVFR IN ANY
HEAVIER SHOWER OR THUNDERSTORM. EXPECT THIS HEAVIER ACTIVITY TO BE
BRIEF...AND WILL LEAVE ALL 5 TAF SITES VFR THROUGH THE TAF CYCLE.

THERE WILL BE SOME SHOWERS AROUND THROUGH THE TAF CYCLE. FIRST ALONG
THE LAKE ONTARIO SHORELINE...AND TO POINTS EASTWARD. THIS ACTIVITY
IS ASSOCIATED WITH A WEAKENING MCV AND SHOULD CLEAR THE REGION TO
THE EAST BY AROUND 12Z. ELSEWHERE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE EARLY MORNING HOURS ACROSS FAR WNY WHICH
IS UNDER THE INFLUENCE OF A STALLED FRONTAL BOUNDARY. THIS ACTIVITY WILL
INCREASE IN COVERAGE AREA THIS AFTERNOON ESPECIALLY ACROSS THE
SOUTHERN TIER AND NORTHEASTWARD INTO THE GENESEE VALLEY AND FINGER
LAKES REGION. STILL UNCERTAINTY ABOUT PLACEMENT/TIMING AND WILL LEAVE
VCSH IN THE TAFS. ACTIVITY WILL WANE SOME THROUGH THE OVERNIGHT WITH
THE LOSS OF DAYTIME HEATING.

OUTLOOK...
TUESDAY NIGHT...VFR/MVFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS.
WEDNESDAY THROUGH THURSDAY...VFR/MVFR WITH SCATTERED TO EVENTUALLY
MORE NUMEROUS SHOWERS AND POSSIBLE THUNDERSTORMS.
THURSDAY NIGHT AND FRIDAY...MVFR/POSSIBLE IFR IN OCCASIONAL SHOWERS
AND POSSIBLE THUNDERSTORMS. RAIN MAY BE HEAVY AT TIMES.
SATURDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
RELATIVELY LIGHT WINDS WILL CONTINUE THROUGH WEDNESDAY AS A NEARLY
STATIONARY FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE LOWER GREAT
LAKES. A SLOW MOVING FRONTAL BOUNDARY WILL THEN MOVE INTO THE REGION
AND STALL OUT ON WEDNESDAY...WITH A MODEST INCREASE IN WINDS
ACCOMPANYING ITS APPROACH. WINDS AND WAVES WILL LIKELY REMAIN BELOW
SMALL CRAFT CRITERIA THROUGH AT LEAST WEDNESDAY NIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...THOMAS
MARINE...THOMAS
Hazardous weather outlook, May 13, 5:38 AM EDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
538 AM EDT TUE MAY 13 2014

NYZ001>008-010>014-019>021-085-140945-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
538 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLOW MOVING COLD FRONT WILL BRING THE CHANCE FOR HEAVY RAINFALL
THURSDAY THROUGH FRIDAY. THERE IS STILL CONSIDERABLE UNCERTAINTY
IN THE TIMING OF THE FRONTAL PASSAGE...BUT THIS PATTERN HAS THE
POTENTIAL TO CAUSE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ030-042>045-062>065-SLZ022-024-140945-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
538 AM EDT TUE MAY 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, May 13, 5:10 AM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT TUE MAY 13 2014

NYZ001-010-019-020-085-131100-
NIAGARA-NORTHERN ERIE-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...JAMESTOWN...
OLEAN...ORCHARD PARK...SPRINGVILLE
510 AM EDT TUE MAY 13 2014

...DOWNPOURS THIS MORNING...

AT 510 AM A BAND OF HEAVY SHOWERS AND THUNDERSTORMS IS SLOWLY
MOVING ACROSS FAR WESTERN NEW YORK. THIS ACTIVITY IS PRODUCING
RAINFALL BETWEEN HALF AND ONE AND A HALF INCHES. HEAVIER SHOWERS
MAY PRODUCE POOR DRAINAGE FLOODING...AND PONDING OF WATER IN LOW
LYING AREAS.

THUNDERSTORMS WILL PRODUCE CLOUD TO GROUND LIGHTNING AND POOR
DRIVING VISIBILITIES. IF DRIVING THROUGH THE RAIN SHOWERS THIS
MORNING...USE CAUTION AND ADJUST YOUR SPEED ACCORDINGLY.

THIS ACTIVITY WILL CROSS NIAGARA FALLS...THE METRO BUFFALO
AREA...HAMBURG...LITTLE VALLEY AND ALLEGANY STATE PARK BETWEEN 515
AM AND 715 AM.

THOMAS

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:57 AM EDTFlash Flood WarningBUFCattaraugus, Chautauqua6 hr
May 13, 7:10 AM EDTFlash Flood WarningBUFCattaraugus, Chautauqua, Erie5 hr
May 13, 7:22 AM EDTAreal Flood AdvisoryBUFChautauqua3 hr

Nearby

Areal Flood Advisories in New York, 2014Every areal flood advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.